Alert archive / Utah / Winter Storm Watches in 2011

Winter Storm Watch 4, NWS Salt Lake City, UT

February 23, 2011

NWS Salt Lake City, UT issued this winter storm watch at Feb 23, 2011, 4:26 PM MST. It took effect at Feb 25, 2011, 12:00 PM MST. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Feb 23, 2011, 4:26 PM MST (23:26 UTC)
In effect from
Feb 25, 2011, 12:00 PM MST
Expired
Feb 25, 2011, 3:48 PM MST
In force
4 hr
Issued by
NWS Salt Lake City, UT

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this winter storm watch went out at Feb 23, 9:55 AM MST, 6 hours 31 minutes earlier.

Area forecast discussion, Feb 23, 9:55 AM MST, 6 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
955 AM MST WED FEB 23 2011

.SYNOPSIS...A MOIST WESTERLY FLOW ALOFT WILL REMAIN OVER THE AREA
THE NEXT COUPLE OF DAYS. THE COLD UPPER LEVEL TROUGH OVER WESTERN
CANADA WILL MOVE SOUTH INTO THE PACIFIC NORTHWEST BY LATE TONIGHT.
THIS TROUGH WILL BRING A PROLONGED PERIOD OF PRECIPITATION TO UTAH
EXTENDING INTO THE COMING WEEKEND.

&&

.DISCUSSION...THE VERY COLD UPPER TROUGH CURRENTLY MOVING SOUTH
THROUGH WRN CANADA WILL SETTLE INTO THE PACIFIC NW LATE
TONIGHT/THURSDAY. COLD AIR ALOFT AND DEEP LAYER MOISTURE WILL SAG
SOUTH INTO NRN UTAH AHEAD OF THE TROUGH BY THURSDAY. A SERIES OF
WEAK SHORTWAVES EMBEDDED IN THE STRONG WESTERLIES AIDED BY THE
UPPER LEVEL JET WILL PRODUCE WIDESPREAD PRECIP...ESPECIALLY OVER
THE NRN WASATCH RANGE AND ADJACENT VALLEYS. PRECIP WILL LIKELY
SHIFT SOUTH TO INCLUDE THE SRN WASATCH AND WRN UINTA MOUNTAINS
THURSDAY NIGHT/FRIDAY. SUSPECT THAT THESE AREAS WILL SEE AREAS OF
HEAVY SNOW AS THE NEAR 700 MB THERMAL BOUNDARY TIGHTENS AND
BECOMES THE FOCUS OF THE HEAVY PRECIP LATE THURSDAY NIGHT/FRIDAY
MORNING.

LOOKING AT SLIGHT BACKING OF THE FLOW LATE FRIDAY AS THE PACIFIC
NW TROUGH MOVES FURTHER SOUTH INTO NRN CA. STRONG CONVERGENCE INTO
THE TIGHTENING BAROCLINIC ZONE OVER FAR NW UTAH WILL RESULT IN
HEAVY PRECIP ACROSS THE FAR NORTH FRIDAY EVENING. THIS BAROCLINIC
ZONE WILL REMAIN ACTIVE AS IT MOVES SOUTH INTO CNTRL UTAH BY LATE
SATURDAY MORNING.

ACTION WILL LIKELY SHIFT TO THE SRN HALF OF THE STATE OVER THE
WEEKEND. THE TROUGH THAT MOVED INTO NRN CA LATE FRIDAY WILL CLOSE
OFF AS IT MOVES E-SE THROUGH THE SRN/CNTRL SIERRAS SATURDAY...THEN
TRACKS DUE EAST ACROSS THE SRN GREAT BASIN/DESERT SW SUNDAY.
STRONG DYNAMIC LIFT WORKING WITH AMPLE MOISTURE SHOULD RESULT IN
HEAVY PRECIP ACROSS MUCH OF SRN/CNTRL UTAH INTO SUNDAY EVENING.

NO UPDATES PLANNED AT THIS TIME...THOUGH WILL HAVE TO LOOK AT
POSSIBLE WINTER WEATHER HIGHLIGHTS FOR THE NRN VALLEYS WITH THE
AFTERNOON PACKAGE.

&&

.AVIATION...MOSTLY CLEAR SKIES OVER THE SLC TERMINAL TODAY. MID
LEVEL MOISTURE AND ASSOCIATED CLOUDS OVER EXTREME NORTHERN UTAH
MAY DROP SOUTH AND MOVE ACROSS THE AIRFIELD DURING THE AFTERNOON.
THERE IS A 40 PERCENT CHANCE THAT CLOUDS WILL REMAIN NORTH OF THE
TERMINAL. THERE IS A 20 PERCENT CHANCE THAT CEILINGS COULD
TEMPORARILY LOWER TO 6000 FT AFTER 20Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER STORM WATCH FROM THURSDAY MORNING THROUGH LATE SATURDAY
     NIGHT FOR UTZ006>009.

WY...NONE.
&&

PUBLIC...CONGER
AVIATION...YOUNG

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Feb 23, 5:46 AM MST, 10 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
546 AM MST WED FEB 23 2011

UTZ001>016-019>021-517-518-WYZ021-241315-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
546 AM MST WED FEB 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A WESTERLY FLOW WILL BRING SOME CLOUDINESS TO THE NORTHERN OUTLOOK
AREA AND A LITTLE LIGHT SNOW TO THE NORTHERN MOUNTAINS TODAY AND
TONIGHT. THE SOUTHERN OUTLOOK AREA WILL BE MOSTLY SUNNY TODAY AND
PARTLY CLOUDY TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A POTENT AND SLOW MOVING PACIFIC STORM WILL BEGIN TO IMPACT THE
OUTLOOK AREA THURSDAY WITH SNOW DEVELOPING ACROSS THE HIGHER
TERRAIN OF THE NORTH AND A MIX OF RAIN AND SNOW IN THE NORTHERN
VALLEYS.

PRECIPITATION WILL GRADUALLY BECOME MORE WIDESPREAD THURSDAY NIGHT
INTO FRIDAY AS THIS SYSTEM SPREADS INTO THE AREA. SOUTHERLY WINDS
MAY BECOME GUSTY ON FRIDAY ACROSS SOUTHERN UTAH.

A BROAD SWATH OF HEAVY SNOW IS FORECAST TO DEVELOP ACROSS THE
NORTHERN AND CENTRAL PORTIONS OF THE AREA LATE FRIDAY AND THEN
GRADUALLY SHIFT SOUTH FRIDAY NIGHT THROUGH SATURDAY. HEAVY SNOW
ACCUMULATION WILL BE LIKELY DURING THIS TIME FRAME ACROSS BOTH THE
MOUNTAINS AND VALLEYS BUT IT IS STILL UNCERTAIN JUST WHICH AREAS
WILL GET THE HEAVIEST SNOWFALL.

THE SYSTEM WILL MOVE OFF TO THE EAST SATURDAY NIGHT THROUGH SUNDAY.
HIGH PRESSURE IS FORECAST TO RETURN TO THE AREA MONDAY BRINGING
WARMER AND DRIER WEATHER.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 4:19 AM MSTWinter Storm WatchSLC12 hr
Feb 23, 4:26 PM MSTWinter Storm WarningSLC4 days

Nearby

Winter Storm Watches in Utah, 2011Every winter storm watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.